Alert archive / Alabama / Flash Flood Warnings in 2003
Flash Flood Warning 5, NWS Huntsville, AL
NWS Huntsville, AL issued this flash flood warning at Feb 22, 2003, 12:42 AM CST for Cullman County, Madison County, Morgan County, Alabama. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Feb 22, 2003, 12:42 AM CST (06:42 UTC)
- Expired
- Feb 22, 2003, 4:00 AM CST
- In force
- 3 hr
- Issued by
- NWS Huntsville, AL
- Area
- Whole counties
Counties Cullman County, AL, Madison County, AL, Morgan County, AL
The nearest sounding before it
Birmingham, AL (KBMX), launched 00:00Z, 6.7 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 779 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 151 m²/s²
- 0-3 km storm-relative helicity
- 186 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS54 KHUN 220648 FFWHUN ALC043-089-103-221000- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE HUNTSVILLE AL 1242 AM CST SAT FEB 22 2003 THE NATIONAL WEATHER SERVICE IN HUNTSVILLE HAS ISSUED A * FLASH FLOOD WARNING FOR... MORGAN COUNTY IN NORTH CENTRAL ALABAMA CULLMAN COUNTY IN NORTH CENTRAL ALABAMA MADISON COUNTY IN NORTH CENTRAL ALABAMA * UNTIL 400 AM CST * AT 1237 AM CST...WEATHER SERVICE RADAR INDICATED BANDS OF MODERATE TO OCCASIONALLY HEAVY RAIN FROM HUNTSVILLE TO HARTSELLE TO CULLMAN TO LEWIS SMITH DAM. THIS RAIN IS MOVING NORTHEAST AT 40 MPH...HOWEVER THE HEAVY RAIN EXTENDS BACK INTO EASTERN MISSISSIPPI. RAINFALL AMOUNTS DURING THE PAST COUPLE OF HOURS HAVE RANGED FROM ONE HALF TO ONE AND ONE HALF INCHES. HEAVY RAIN WITH A FEW EMBEDDED THUNDERSTORMS WILL CONTINUE THROUGH 400 AM WITH ADDITIONAL RAINFALL AMOUNTS OF ONE TO TWO INCHES EXPECTED. THIS WILL LEAD TO FLOODING... ESPECIALLY IN LOW LYING AREAS...AND IN LARGE URBAN AREAS OF HUNTSVILLE...CULLMAN AND DECATUR. * SOME LOCATIONS AFFECTED INCLUDE... CULLMAN...DECATUR...HARTSELLE...HARVEST...HUNTSVILLE...MADISON... MERIDIANVILLE...AND REDSTONE ARSENAL DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND. $$ GORDON
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before this flash flood warning went out at Feb 21, 9:20 PM CST, 3 hours 22 minutes earlier.
Area forecast discussion, Feb 21, 9:20 PM CST, 3 hours 22 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HUNTSVILLE AL 920 PM CST FRI FEB 21 2003 ...FORECAST CONCERNS PCPN INTENSITY AND SVR POSSIBILITY... 02Z SFC ANALYSIS PLACES LOW PRESSURE CENTER ACROSS CENTRAL LA WITH WARM FRONT STRADDLING GULF COAST. INVERTED TROF EXTENDS FROM LOW CENTER THROUGH NORTHWEST MS INTO CENTRAL TN. CURRENT WV IMAGERY SHOWING DRY SLOT DEVELOPING JUST WEST OF MISSISSIPPI RIVER WITH MAIN UPPER LEVEL SYSTEM STILL BACK IN EASTERN TX. WIDESPREAD AREA OF RAIN OCCURRING ACROSS SOUTHEASTERN STATES WITH MAIN T-STORM ACTIVITY ALONG GULF COAST. RAINFALL AMOUNTS PER KHTX 88D SHOW LARGEST SWATH OF PCPN AMOUNTS EXTENDING FROM LAWRENCE THROUGH SOUTHERN LIMESTONE COUNTIES WITH 0.25 TO 0.50 INCH PER HOUR. BIGGEST CONCERN TONIGHT IS HEAVY RAINFALL POTENTIAL. 00Z MODELS INITIALIZED FAIRLY WELL WITH LOCATION AND STRENGTH OF SFC LOW ALTHOUGH NGM TOO WEAK WITH PRESSURE AND TOO FAR WEST WITH PLACEMENT OF INVERTED TROF. NEWEST ETA GIVES FORECAST AREA APPROX 0.75 INCHES BETWEEN 00 AND 12Z WITH 18Z AVN STILL HOLDING ON TO 1.50 TO 2.00 INCHES. GIVEN PWATS AROUND 1.5 AND STRONG DYNAMICS EXPECTED BETWEEN 06Z AND 12Z WILL TREND MORE TOWARD AVN SOLUTION...HOWEVER APPROACHING DRY SLOT MAY PUT DAMPER ON TOTAL AMOUNTS. FFG VALUES RANGE FROM 0.5 TO 1.0 INCH PER HOUR ACROSS FORECAST AREA SO WONT TAKE MUCH TO SEE FLOODING ACROSS AREA. UPPER SYSTEM EXPECTED TO MOVE TOWARDS AREA AFTER MIDNIGHT WITH 100KT JET ROUNDING BASE OF TROF AND PLACING REGION IN LEFT FRONT QUAD. 65KT 850MB JET KICKS IN AROUND MIDNIGHT TONIGHT WITH INCREASING INSTABILITY TOWARD EARLY MORNING. CAPES APPROACHING 1000 J/KG WITH LI/S APPROACHING -4. CANNOT RULE OUT SEVERE STORM OR TWO WITH STRONG WINDS JUST OFF SFC. ALL IN ALL FORECAST APPEARS IN GOOD SHAPE AND DO NOT PLAN ON MAKING ANY DRASTIC CHANGES AT THIS TIME. .HUN...FLOOD WATCH ALL ZONES TONIGHT AND SATURDAY. BRIDENSTINE
Hazardous weather outlook, Feb 21, 9:30 PM CST, 3 hours 12 minutes before
ALZ001>010-016-231100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HUNTSVILLE AL 930 PM CST FRI FEB 21 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA. .DAY ONE...(TONIGHT)... A FLOOD WATCH IS IN EFFECT FOR NORTHERN ALABAMA THROUGH SATURDAY. MODERATE RAIN WITH A FEW EMBEDDED THUNDERSTORMS WILL CONTINUE ACROSS ALL OF NORTH ALABAMA THROUGH THE OVERNIGHT HOURS. RAINFALL AMOUNTS BY MORNING WITH RANGE FROM ONE TO TWO INCHES WITH LOCALLY HIGHER AMOUNTS POSSIBLE WHERE THUNDERSTORMS OCCUR. WITH THE GROUND ALREADY SATURATED...THE ADDITIONAL RAINFALL MAY LEAD TO MINOR FLOODING AND RUNOFF PROBLEMS. IN ADDITION...THERE IS STILL A SLIGHT RISK FOR SEVERE THUNDERSTORMS DURING THE OVERNIGHT HOURS. THE MOST LIKELY TIME FOR SEVERE WEATHER IN NORTH ALABAMA WILL BE AFTER 4 AM. DAMAGING STRAIGHT LINE WINDS AROUND 60 MPH WILL BE THE PRIMARY SEVERE WEATHER THREAT. DAYS TWO THROUGH SEVEN...(SATURDAY THROUGH FRIDAY)... THE THREAT FOR ISOLATED SEVERE THUNDERSTORMS AND LOCALLY HEAVY RAINFALL WILL CONTINUE THROUGH AROUND 10 AM WHEN A COLD FRONT WILL SWEEP THROUGH THE AREA. AS THE MAIN STORM SYSTEM CONTINUES TO INTENSIFY AND MOVE NORTHWARD INTO THE OHIO VALLEY BY MIDDAY SATURDAY GUSTY WINDS WILL OCCUR ACROSS NORTH ALABAMA. SURFACE WINDS WILL INCREASE FROM THE WEST AND SOUTHWEST WITH SUSTAINED WINDS OF 20 TO 30 MPH ACROSS THE AREA ...WITH HIGHER GUSTS...ESPECIALLY ON WATERWAYS AND AT HIGHER ELEVATIONS. THESE HIGH WINDS WILL HAVE THE POTENTIAL TO TOPPLE WATER-LOGGED AND SHALLOW ROOTED TREES ACROSS THE AREA. THE WIDESPREAD RAIN SHOULD END BY EARLY EVENING SATURDAY...WITH JUST SMALL RAIN CHANCES THROUGH SUNDAY. NO HAZARDOUS WEATHER IS EXPECTED AFTER SATURDAY. .SPOTTER CALL TO ACTION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL MAY BE NEEDED TONIGHT AND SATURDAY. REPORTS OF FLOODING OR SEVERE WEATHER WILL BE GREATLY APPRECIATED. ZIKA
In the hours before
Special weather statement, Feb 21, 10:37 PM CST, 2 hours 5 minutes before
ALZ001>010-016-220600- SIGNIFICANT WEATHER ALERT NATIONAL WEATHER SERVICE HUNTSVILLE AL 1037 PM CST FRI FEB 21 2003 ...SIGNIFICANT WEATHER ALERT FOR WIDESPREAD HEAVY RAINFALL ACROSS NORTHERN ALABAMA... AN AREA OF WIDESPREAD RAIN WILL CONTINUE AFFECTING NORTHERN ALABAMA THROUGH THE OVERNIGHT HOURS. RAINFALL AMOUNTS FROM ONE TO ONE AND A HALF INCHES HAVE FALLEN OVER THE PAST SEVERAL HOURS...ESPECIALLY ACROSS NORTHWEST ALABAMA. LOCALLY HEAVY AMOUNTS OF UP TO ONE INCH MAY BE POSSIBLE THROUGH MIDNIGHT ALTHOUGH MOST LOCATIONS SHOULD AVERAGE AROUND ONE HALF INCH THROUGH THIS TIME. THIS HEAVY RAIN WILL AGGRAVATE FLOODING PROBLEMS ACROSS THE TENNESSEE VALLEY AREA WITH RUNOFF RESULTING IN PONDING OF WATER ON ROADWAYS. MOTORISTS SHOULD SLOW DOWN AND BE ALERT FOR STANDING WATER ALONG ROADS AND LOW LYING AREAS. SLOW DOWN AND BE EXTRA CAUTIOUS WHILE TRAVELING. BRIDENSTINE
Special weather statement, Feb 22, 12:00 AM CST, 42 minutes before
ALZ001>010-016-220800- SIGNIFICANT WEATHER ALERT NATIONAL WEATHER SERVICE HUNTSVILLE AL 1200 AM CST SAT FEB 22 2003 ...SIGNIFICANT WEATHER ALERT FOR HEAVY RAINFALL ACROSS NORTHERN ALABAMA... HEAVY RAIN AND SCATTERED THUNDERSTORMS WILL CONTINUE MOVING ACROSS NORTHERN ALABAMA OVERNIGHT. WIDESPREAD AMOUNTS OF UP TO ONE HALF INCH HAVE FALLEN ACROSS NORTHEAST AND NORTH CENTRAL ALABAMA...WITH HIGHER AMOUNTS OF UP TO TWO INCHES ACROSS NORTHWEST PORTIONS OF NORTHERN ALABAMA. ADDITIONAL AMOUNTS OF UP TO ONE HALF INCH WILL BE POSSIBLE ACROSS THE REGION WITH LOCAL AMOUNTS OF UP TO ONE INCH POSSIBLE THROUGH 2 AM. THE HEAVIEST RAIN WILL AFFECT THE QUAD CITIES AREA THROUGH EARLY MORNING AND WILL LIKELY PRODUCE PONDING OF WATER ON ROADWAYS. MOTORISTS SHOULD SLOW DOWN AND BE ALERT FOR STANDING WATER ALONG ROADS AND LOW LYING AREAS. SLOW DOWN AND BE EXTRA CAUTIOUS WHILE TRAVELING. BRIDENSTINE
The office that day
Everything else NWS Huntsville, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 21, 9:55 PM CST | Flash Flood Warning | HUN | Colbert, Franklin, Lauderdale, Lawrence, Limestone | 6 hr |
| Feb 22, 1:57 AM CST | Severe Thunderstorm Warning | HUN | Marshall | 33 min |
| Feb 22, 2:54 AM CST | Flash Flood Warning | HUN | Jackson | 7 hr |
| Feb 22, 3:53 AM CST | Severe Thunderstorm Warning | HUN | Marshall | 37 min |
| Feb 22, 3:57 AM CST | Flash Flood Warning | HUN | Colbert, Cullman, Franklin, Lauderdale, Lawrence, Limestone and 2 more | 6 hr |
| Feb 22, 4:05 AM CST | Severe Thunderstorm Warning | HUN | DeKalb | 40 min |
| Feb 22, 4:22 AM CST | Severe Thunderstorm Warning | HUN | Jackson | 38 min |
| Feb 22, 4:23 AM CST | Severe Thunderstorm Warning | HUN | Jackson | 37 min |
| Feb 22, 4:32 AM CST | Flash Flood Warning | HUN | DeKalb, Marshall | 5 hr |
| Feb 22, 9:45 AM CST | Flash Flood Warning | HUN | Colbert, Cullman, DeKalb, Franklin, Jackson, Lauderdale and 5 more | 6 hr |
Nearby
Flash Flood Warnings in Alabama, 2003Every flash flood warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.